Can an Antiepileptic medication cause malformation or autism in a 22 weeks pregnancy?

My daughter has 22 weeks of pregnancy and she is having seizures. The Doctor said that she needs to start medications as soon as possible. She had epilepsy and she is been out of medications for about 7 years. We are worry because we heard that this can cause malformation or autism in the baby. Is that possible if she has 22 weeks already?

Written By Soniamiller

{ 1 comment… add one }
  • Raven March 28, 2009, 9:32 pm

    First of all, there is no definitive research on what does or does not cause autism. Even that study that was widely publicized a couple years ago (that said it was the shots) has been retracted because that doctor did more research and found the link wasn't as definitive as he thought.
    Now, it may be true that certain medications taken during pregnancy can cause an increased chance of birth defects. However, the doctor wouldn't be nonchalant about giving your daughter medication. The risks to the baby need to be weighed against the risks to your daughter and the baby if the medication isn't taken.
    During a seizure, it is not uncommon for the patient to stop breathing for a period of time, and it's also possible that during a seizure, your daughter might fall, or hurt herself or the baby. These situations can cause more harm to the baby than the medications.
    I would definitely have your daughter discuss your concerns with her doctor, but in many cases the benefits of medication during pregnancy can outweigh the risks of side effects.